Zigadenus poisoning treated with atropine and dopamine

Patrick West, B (Zane) Horowitz

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Introduction: Zigadenus (commonly known as "death camas" or "mountain camas") is a common plant in the lilly family found throughout the United States. Its onion-like roots can be mistaken for an edible plant. Ingestion may cause hemodynamic instability which has successfully been treated with atropine. It has been suggested that vasopressors may be an effective therapy for this ingestion. We report the successful use of dopamine as therapy in Zigadenus ingestion. Case Report: A 45 year-old, previously healthy male presented to the ED with complaints of severe nausea and vomiting after ingesting two "wild onion" bulbs. He was noted to have marked hypotension and bradycardia in the ED, which initially responded to treatment with IV fluids and atropine. The plant was identified as a species of Zigadenus. After a second drop in heart rate and blood pressure in the ICU, hypotension and bradycardia were treated successfully with a dopamine infusion. Discussion: Zigadenus ingestion presents with vomiting, hypotension and bradycardia. The hemodynamic instability responded well to atropine for 1-2 hours. Dopamine infusion was used to stabilize both heart rate and blood pressure. With supportive care, poisoned individuals become relatively asymptomatic within 24 hours of their ingestion. Patients may be discharged once asymptomatic, typically the day after ingestion, and do not have any known long term sequelae. Conclusion: Zigadenus poisoning causes vomiting, hypotension and bradycardia. The hemodynamic instability may be treated with atropine administration and dopamine infusion.

Original languageEnglish (US)
Pages (from-to)214-217
Number of pages4
JournalJournal of Medical Toxicology
Volume5
Issue number4
DOIs
StatePublished - 2009

Fingerprint

Zigadenus
Atropine
Poisoning
Dopamine
Hemodynamics
Eating
Bradycardia
Hypotension
Blood pressure
Vomiting
Onions
Camassia
Intensive care units
Heart Rate
Blood Pressure
Edible Plants
Nausea
Fluids
Therapeutics

Keywords

  • Bradycardia
  • Death camas
  • Emesis
  • Hypotension
  • Plant
  • Zigadenus

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Toxicology

Cite this

Zigadenus poisoning treated with atropine and dopamine. / West, Patrick; Horowitz, B (Zane).

In: Journal of Medical Toxicology, Vol. 5, No. 4, 2009, p. 214-217.

Research output: Contribution to journalArticle

@article{4fa31a1599d043b2b037f48eba0236c7,
title = "Zigadenus poisoning treated with atropine and dopamine",
abstract = "Introduction: Zigadenus (commonly known as {"}death camas{"} or {"}mountain camas{"}) is a common plant in the lilly family found throughout the United States. Its onion-like roots can be mistaken for an edible plant. Ingestion may cause hemodynamic instability which has successfully been treated with atropine. It has been suggested that vasopressors may be an effective therapy for this ingestion. We report the successful use of dopamine as therapy in Zigadenus ingestion. Case Report: A 45 year-old, previously healthy male presented to the ED with complaints of severe nausea and vomiting after ingesting two {"}wild onion{"} bulbs. He was noted to have marked hypotension and bradycardia in the ED, which initially responded to treatment with IV fluids and atropine. The plant was identified as a species of Zigadenus. After a second drop in heart rate and blood pressure in the ICU, hypotension and bradycardia were treated successfully with a dopamine infusion. Discussion: Zigadenus ingestion presents with vomiting, hypotension and bradycardia. The hemodynamic instability responded well to atropine for 1-2 hours. Dopamine infusion was used to stabilize both heart rate and blood pressure. With supportive care, poisoned individuals become relatively asymptomatic within 24 hours of their ingestion. Patients may be discharged once asymptomatic, typically the day after ingestion, and do not have any known long term sequelae. Conclusion: Zigadenus poisoning causes vomiting, hypotension and bradycardia. The hemodynamic instability may be treated with atropine administration and dopamine infusion.",
keywords = "Bradycardia, Death camas, Emesis, Hypotension, Plant, Zigadenus",
author = "Patrick West and Horowitz, {B (Zane)}",
year = "2009",
doi = "10.1007/BF03178270",
language = "English (US)",
volume = "5",
pages = "214--217",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",
number = "4",

}

TY - JOUR

T1 - Zigadenus poisoning treated with atropine and dopamine

AU - West, Patrick

AU - Horowitz, B (Zane)

PY - 2009

Y1 - 2009

N2 - Introduction: Zigadenus (commonly known as "death camas" or "mountain camas") is a common plant in the lilly family found throughout the United States. Its onion-like roots can be mistaken for an edible plant. Ingestion may cause hemodynamic instability which has successfully been treated with atropine. It has been suggested that vasopressors may be an effective therapy for this ingestion. We report the successful use of dopamine as therapy in Zigadenus ingestion. Case Report: A 45 year-old, previously healthy male presented to the ED with complaints of severe nausea and vomiting after ingesting two "wild onion" bulbs. He was noted to have marked hypotension and bradycardia in the ED, which initially responded to treatment with IV fluids and atropine. The plant was identified as a species of Zigadenus. After a second drop in heart rate and blood pressure in the ICU, hypotension and bradycardia were treated successfully with a dopamine infusion. Discussion: Zigadenus ingestion presents with vomiting, hypotension and bradycardia. The hemodynamic instability responded well to atropine for 1-2 hours. Dopamine infusion was used to stabilize both heart rate and blood pressure. With supportive care, poisoned individuals become relatively asymptomatic within 24 hours of their ingestion. Patients may be discharged once asymptomatic, typically the day after ingestion, and do not have any known long term sequelae. Conclusion: Zigadenus poisoning causes vomiting, hypotension and bradycardia. The hemodynamic instability may be treated with atropine administration and dopamine infusion.

AB - Introduction: Zigadenus (commonly known as "death camas" or "mountain camas") is a common plant in the lilly family found throughout the United States. Its onion-like roots can be mistaken for an edible plant. Ingestion may cause hemodynamic instability which has successfully been treated with atropine. It has been suggested that vasopressors may be an effective therapy for this ingestion. We report the successful use of dopamine as therapy in Zigadenus ingestion. Case Report: A 45 year-old, previously healthy male presented to the ED with complaints of severe nausea and vomiting after ingesting two "wild onion" bulbs. He was noted to have marked hypotension and bradycardia in the ED, which initially responded to treatment with IV fluids and atropine. The plant was identified as a species of Zigadenus. After a second drop in heart rate and blood pressure in the ICU, hypotension and bradycardia were treated successfully with a dopamine infusion. Discussion: Zigadenus ingestion presents with vomiting, hypotension and bradycardia. The hemodynamic instability responded well to atropine for 1-2 hours. Dopamine infusion was used to stabilize both heart rate and blood pressure. With supportive care, poisoned individuals become relatively asymptomatic within 24 hours of their ingestion. Patients may be discharged once asymptomatic, typically the day after ingestion, and do not have any known long term sequelae. Conclusion: Zigadenus poisoning causes vomiting, hypotension and bradycardia. The hemodynamic instability may be treated with atropine administration and dopamine infusion.

KW - Bradycardia

KW - Death camas

KW - Emesis

KW - Hypotension

KW - Plant

KW - Zigadenus

UR - http://www.scopus.com/inward/record.url?scp=75349100432&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=75349100432&partnerID=8YFLogxK

U2 - 10.1007/BF03178270

DO - 10.1007/BF03178270

M3 - Article

VL - 5

SP - 214

EP - 217

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

IS - 4

ER -